Hail, Lincoln
- When
- July 18, 4:38 PM MST to 5:00 PM MST
- Where
- Lincoln County, 1.44 mi SSE of Troy Usfs Arpt
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 48.460, -115.891
A member of the public in Troy reported one inch hail at around 4:46 pm.
A shortwave trough brought a few severe thunderstorms to northwest Montana. One of the storms near Whitefish produced ping pong size hail, which dented 3 vehicles and broke the windshield of one vehicle.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MSO wrote it up.
A shortwave trough brought a few severe thunderstorms to northwest Montana. One of the storms near Whitefish produced ping pong size hail, which dented 3 vehicles and broke the windshield of one vehicle.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before the first event at Jul 18, 1:26 PM MST, 3 hours 12 minutes earlier.
Area Forecast Discussion National Weather Service Missoula MT 226 PM MDT Mon Jul 18 2016 ...ISOLATED SEVERE THUNDERSTORMS POSSIBLE NORTHWEST MONTANA... .DISCUSSION...An upper level wave embedded in southwest flow will provide the lift needed for thunderstorm development this afternoon continuing through late this evening. The best conjunction of instability and wind shear will present itself across northwest Montana, western Clearwater County and along the Continental Divide. Storms that fire up in these areas could become severe with large hail, gusty winds, frequent lightning and heavy rain being the main threats. Another possible threat will be debris flow at the typical points on Going-To-The-Sun Road in Glacier National Park. The stronger storms could produce up to an inch of rain in less than 30 minutes which could trigger a debris flow. Not everyone will see thunderstorm activity, but we suggest that you stay tuned to your NOAA weather radio, local media, our Facebook and Twitter accounts at @NWSMissoula for further information through tonight. There is a slight chance for showers and possibly a thunderstorm across southwest Montana and Lemhi County. Weather models are showing drier air pushing into those areas by late this afternoon which could shut off any shower activity and even limit the severity of the storms towards Butte and Continental Divide. On Tuesday there could be more showers and thunderstorms that develop in the afternoon, but may not be as strong as today. The best chance would be over north-central Idaho into northwest Montana. Tuesday and Wednesday the chance of showers and thunderstorms decreases, though a slight chance remains for northwest Montana. By Thursday a shortwave ridge over the region will keep showers to a minimum, and mainly only over the higher terrain. Friday will be the coolest day of the week as the upper level low off the west coast exits the region. && .AVIATION...Some strong storms Monday afternoon and evening will pose a threat to navigation across the Northern Rockies. Among area terminals, KGPI has the best chance of thunderstorms developing nearby from 18/2100Z through 19/0200Z. Wind gusts to 45 knots, large hail, limited visibility/ceiling in heavy rain, and frequent lightning will be the main threats. Showers and a few isolated thunderstorms will be present during this same period, albeit briefly, for KMSO and KBTM. Most terrain obscurations will be due to thunderstorms that are to develop quickly. Much of the shower and thunderstorm activity is anticipated to dissipate after 19/0600Z. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...None. ID...None. &&
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
117 PM MDT MON JUL 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM HAIL 2 SSE FINN 46.74N 112.68W
07/17/2016 M1.00 INCH POWELL MT PUBLIC
HAY GOT KNOCKED DOWN AND SOME SMALL DAMAGE
TO VEHICLES. CAMPER SKYLIGHTS BROKEN.
&&
DTNSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 413 PM MDT MON JUL 18 2016 MTZ001-182300- KOOTENAI/CABINET REGION MT- 413 PM MDT MON JUL 18 2016 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL FLATHEAD... SOUTHEASTERN LINCOLN AND NORTH CENTRAL SANDERS COUNTIES UNTIL 500 PM MDT... AT 413 PM MDT...DOPPLER RADAR WAS TRACKING SEVERAL STRONG THUNDERSTORMS 22 MILES SOUTHEAST OF LIBBY...MOVING NORTHEAST AT 35 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... LIBBY AND HAPPYS INN. STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4799 11518 4809 11557 4865 11557 4830 11457 TIME...MOT...LOC 2213Z 207DEG 31KT 4813 11526
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
421 PM MDT MON JUL 18 2016
MTZ001-182315-
KOOTENAI/CABINET REGION MT-
421 PM MDT MON JUL 18 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LINCOLN COUNTY UNTIL
515 PM MDT...
AT 421 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTHWEST OF TROY...OR 18 MILES WEST OF LIBBY...MOVING
NORTHEAST AT 30 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
TROY...KOOTENAI FALLS...YAKT AND YAAK.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4900 11571 4895 11515 4826 11586 4840 11605
4900 11601
TIME...MOT...LOC 2221Z 211DEG 27KT 4837 11597PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
454 PM MDT MON JUL 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0446 PM HAIL TROY 48.46N 115.89W
07/18/2016 M1.00 INCH LINCOLN MT PUBLIC
.
&&
NWS MISSOULA MT
IRIS SYSTEMSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 523 PM MDT MON JUL 18 2016 MTZ001-182345- KOOTENAI/CABINET REGION MT- 523 PM MDT MON JUL 18 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LINCOLN COUNTY UNTIL 545 PM MDT... AT 522 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 26 MILES WEST OF EUREKA...OR 32 MILES NORTH OF LIBBY...MOVING NORTHEAST AT 50 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... YAAK. LAT...LON 4900 11510 4876 11547 4885 11604 4900 11605 TIME...MOT...LOC 2322Z 211DEG 44KT 4886 11564
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
538 PM MDT MON JUL 18 2016
MTZ001-002-190015-
KOOTENAI/CABINET REGION MT-WEST GLACIER REGION MT-
538 PM MDT MON JUL 18 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FLATHEAD AND
NORTHEASTERN LINCOLN COUNTIES UNTIL 615 PM MDT...
AT 537 PM MDT...DOPPLER RADAR WAS TRACKING A SERIES OF STRONG
THUNDERSTORMS 24 MILES NORTH OF WHITEFISH...OR 37 MILES NORTH OF
EVERGREEN...MOVING NORTHEAST AT 45 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
TRAILCREEK AND POLEBRIDGE.
PERSONS IN CAMPGROUNDS SHOULD CONSIDER SEEKING STURDY SHELTER UNTIL
THIS STORM PASSES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4900 11407 4896 11405 4896 11403 4894 11404
4892 11401 4891 11401 4889 11406 4885 11399
4883 11400 4882 11395 4885 11391 4884 11388
4886 11384 4884 11382 4884 11383 4859 11427
4887 11486 4900 11480
TIME...MOT...LOC 2337Z 211DEG 37KT 4876 11442The Spokane radar (KOTX), 155 km away, was scanning. The volume nearest the first event began at 23:38 UTC.
2 hail. Local standard time, as filed.
A member of the public in Troy reported one inch hail at around 4:46 pm.
A member of the public located 5 miles west-southwest of Lupfer reported ping pong size hail, which dented 3 vehicles and broke the windshield of 1 vehicle. There were also many plants defoliated by the hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2016Every state in 2016This day in weather historyWarnings in Montana, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 642593, 642623.